Targeted cancer therapists cause spike in dermatological side effects

Targeted cancer therapists cause spike in dermatological side effects

Treatment therapies for cancer have improved dramatically in recent years, most notably through the use of targeted therapy drugs that block tumor cell formation.

Instead of directly killing cancer cells and wreaking havoc on the body in the process, targeted therapies have curtailed many of the devastating side effects of chemotherapy drugs, from infections to drops in blood cell counts.

“Traditional chemotherapy is a weapon of mass destruction used to kill anything that divides,” says Dr. James Macdonald, a dermatology specialist at the Central Utah Clinic in Provo, who has published in leading medical journals on the topic.

By contrast, Macdonald says, targeted therapy “targets a specific mutation in cancer. It’s designed to be more specific.”

No cancer drug, though, comes without side effects, and targeted therapies are unfortunately known to cause a variety of skin problems and other dermatological issues.

This is due to the fact that targeted therapies are aimed at molecules important for normal skin health. One such is known as epidermal growth factor receptor, or EGFR. Although EGFR fuels cancer cell growth, EGFR also plays a key role in the normal growth of skin, hair and nails.

Macdonald says that patients undergoing targeted therapy should be monitored closely for a number of possible dermatological side reactions. He advises patients to alert their dermatologist if they notice:

1.Severe rashes: Although symptoms vary by patient and by drug, the most common side effect of being on a targeted therapy is a skin rash on the face and upper body. The rash can be anywhere from mild to severe enough to cause significant discomfort. The rashes are typically marked by itchiness, flakiness, and sunburn-like sensations.

2.Rough, scaly cancerous growths: Unusual skin growths can sometimes develop into new cancers, and dermatologists must be particularly vigilant to catch these early. “Sometimes the BRAF inhibitors cause the development of secondary malignancies, including new melanomas,” says Macdonald. “We have to keep a very close eye on people who are being treated for one cancer because they can develop new cancers.”

3.Hair and eyelash changes: Targeted therapy drugs can cause hair loss and graying across the scalp, as well as reduced hair on arms and legs. It also can lead to increased growth and curling of eyelashes and eyebrows, and increased facial hair growth.

4.Ulcerating wounds: Some cancers that spread to the skin, especially breast cancers and head and neck cancers, can cause ulcerating wounds, which are wounds that don’t heal. Although uncommon, these surface wounds must be carefully monitored and treated.

5.Brittle, darkened nails: Inflammation and fissures around fingernails and toenails are a common side effect of targeted therapy treatment. This redness and soreness should be carefully monitored; often, over-the-counter treatments can aid in strengthening nails.

Although targeted cancer therapy drugs offer an important advantage over traditional chemotherapy, the dermatological side effects can be severe enough to interfere with treatment and, in rare cases, can be life-threatening. That’s why it’s so important to have a dermatologist on hand to diagnose these side effects as soon as they appear.

For more information about the dermatological side effects of targeted cancer therapy or to schedule an appointment with Dr. James Macdonald, connect with Central Utah Clinic for information on services, locations, events and more. Central Utah Clinic offers specialty clinics devoted to skin cancer detection and treatment of drug reactions.